Alert archive / Nebraska / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 13, NWS Omaha, NE

April 21, 2019Lancaster County, Seward County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Apr 21, 2019, 11:04 PM CDT for Lancaster County, Seward County, Nebraska. It was in force for 26 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 21, 2019, 11:04 PM CDT (04:04 UTC)
Expired
Apr 21, 2019, 11:30 PM CDT
In force
26 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lancaster County, NE, Seward County, NE

The radar

The Omaha radar (KOAX), 64 km from the middle of the area, began a volume at 04:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 21, 11:05 PM CDTHAIL 14 S Lincoln, NEREPORTED AT OLD CHENEY RD AND 14TH.
Apr 21, 11:05 PM CDTHAIL 15 E Denton, NEREPORTED AT WEST DENTON ROAD LINCOLN, NE.
Apr 21, 11:09 PM CDTHAIL 0.25Lincoln, NELOTS OF PEA SIZED HAIL FOR 11 MINUTES... REPORTED NEAR TRAGO PARK.
Apr 21, 11:10 PM CDTTSTM WND DMG2 Sse Lincoln, NE1 INCH TREE LIMBS BLOWN DOWN. SHINGLES BLOWN OFF A ROOF.
Apr 21, 11:12 PM CDTHAIL 0.885 S Lincoln, NE
Apr 21, 11:18 PM CDTHAIL 11 Nw Lincoln, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.1 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2019-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1036 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2019-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1036 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
2336 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

136 
WUUS53 KOAX 220404
SVROAX
NEC109-159-220445-
/O.NEW.KOAX.SV.W.0013.190422T0404Z-190422T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
1104 PM CDT Sun Apr 21 2019

The National Weather Service in Omaha has issued a

* Severe Thunderstorm Warning for...
  Central Lancaster County in southeastern Nebraska...
  Southeastern Seward County in southeastern Nebraska...

* Until 1145 PM CDT.

* At 1104 PM CDT, a severe thunderstorm was located over southwestern
  Lincoln, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Lincoln, Waverly, Hickman, Roca, Denton, Raymond, Davey, Pawnee
  State Recreation Area, Wagon Train State Recreation Area and
  Conestoga State Recreation Area.

This includes Interstate 80 in Nebraska between mile markers 390 and
412.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4068 9691 4070 9691 4070 9698 4105 9675
      4105 9669 4098 9646 4095 9646 4060 9659
TIME...MOT...LOC 0404Z 205DEG 39KT 4078 9671 

HAIL...1.00IN
WIND...60MPH
 
$$

KERN
2 follow-up statements
144 
WWUS53 KOAX 220420
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
1120 PM CDT Sun Apr 21 2019

NEC159-220429-
/O.CAN.KOAX.SV.W.0013.000000T0000Z-190422T0445Z/
Seward NE-
1120 PM CDT Sun Apr 21 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SEWARD COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4075 9687 4105 9675 4105 9669 4098 9646
      4095 9646 4069 9657
TIME...MOT...LOC 0419Z 203DEG 35KT 4089 9666 

$$

NEC109-220445-
/O.CON.KOAX.SV.W.0013.000000T0000Z-190422T0445Z/
Lancaster NE-
1120 PM CDT Sun Apr 21 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR NORTHERN LANCASTER COUNTY...

At 1119 PM CDT, a severe thunderstorm was located near Lincoln,
moving northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Lincoln, Waverly, Raymond, Davey and Conestoga State Recreation Area.

This includes Interstate 80 in Nebraska between mile markers 395 and
412.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4075 9687 4105 9675 4105 9669 4098 9646
      4095 9646 4069 9657
TIME...MOT...LOC 0419Z 203DEG 35KT 4089 9666 

HAIL...1.00IN
WIND...60MPH
 
$$

KERN
104 
WWUS53 KOAX 220430
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
1130 PM CDT Sun Apr 21 2019

NEC109-220439-
/O.CAN.KOAX.SV.W.0013.000000T0000Z-190422T0445Z/
Lancaster NE-
1130 PM CDT Sun Apr 21 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LANCASTER COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 4075 9687 4105 9675 4105 9669 4098 9646
      4095 9646 4069 9657
TIME...MOT...LOC 0427Z 205DEG 39KT 4099 9660 

$$

KERN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 6:32 PM CDT, 4 hours 32 minutes earlier.

Area forecast discussion, Apr 21, 6:32 PM CDT, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
632 PM CDT Sun Apr 21 2019

.SHORT TERM...(Tonight through Tuesday Night)
Issued at 308 PM CDT Sun Apr 21 2019

Pleasant conditions continued across the forecast area today,
despite some lingering cloud cover. At the surface, a cold front lay
draped across the state from south-central through northeast
Nebraska.  A surface low gradually drifted east along the KS/NE
border through the afternoon. Temperatures north of the front, in
northeast NE, topped out in the low to mid 70s, while locations
further southeast of the boundary managed to reach the low to mid
80s. By 2pm, dewpoints had only risen to the low to mid 50s.
Aloft, an upper ridge that had remained over the area through the
morning was gradually being broken down by an approaching
shortwave.

Afternoon radar returns indicated high-based showers trying to
develop, generally in cooler air to the north of the front,
although it appears that precipitation struggled to reach the
ground. A fairly strong cap remained in place over much of the
region, keeping stronger development at bay through the majority
of the day. However, the approaching surface low coupled with
daytime heating may be able to produce convection along the front
capable of breaking through the inversion this evening. General
model consensus continues to hint at storms firing to the
southwest of Columbus around 00Z and tracking northeast. MLCAPE
will be modest, around 500 to 1000 J/Kg this evening. Low level
and mid level lapse rates will be around 7-8 C/km shortly after
00Z, and 0-6 km shear is expected to be around 30 kts. This
combination could produce a few severe storms capable of large
hail and strong winds. But, with strongest convection not expected
until the early evening, the severe threat should be fairly
short- lived with the loss of daytime heating.

Additional scattered sub-severe convection will move across parts of
the forecast area tonight, as the surface low tracks northeast along
the cold front. The majority of the precip should exit the forecast
area by early Monday afternoon, however a few scattered showers
could linger.  Gusty north winds will wrap around behind the
departing disturbance, keeping high temperatures limited to the 50s
and 60s. Tuesday will be a bit warmer, with temperatures rising into
the mid 60s.  High pressure will remain over the region, allowing
dry conditions to prevail through Tuesday night.

.LONG TERM...(Wednesday through Sunday)
Issued at 308 PM CDT Sun Apr 21 2019

An upper low will track across the southern half of the country
Wednesday through Thursday, keeping us on the edge of northwesterly
zonal flow aloft. A weak disturbance moving through the northern
flow could bring a spotty chance for precip to the region Thursday.
Otherwise, dry weather will continue through much of the week, as
temperatures rise back into the low 70s by Wednesday.  The next
decent chance for precip isn't expected until Friday and Saturday as
slightly warmer air advects into the region ahead of a midlevel
trough.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 630 PM CDT Sun Apr 21 2019

A cold front will push through the TAF sites overnight at KOFK and
Monday morning for KOMA and KLNK. This evening, scattered
thunderstorms are possible and will continue to develop into more
widespread showers through the overnight hours. With the frontal
passage, winds will switch to the northwest and gust toward 25kts
through the day Monday. In addition, MVFR to possibly IFR cigs are
possible behind the front.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...KG
LONG TERM...KG
AVIATION...Kern
Hazardous weather outlook, Apr 21, 7:40 PM CDT, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
740 PM CDT Sun Apr 21 2019

IAZ043-055-056-069-080-091-NEZ011-012-015>018-030>034-042>045-
050>053-065-066-078-088>090-092-221445-
Monona-Harrison-Shelby-Pottawattamie-Montgomery-Page-Knox-Cedar-
Thurston-Antelope-Pierce-Wayne-Boone-Madison-Stanton-Cuming-Burt-
Platte-Colfax-Dodge-Washington-Butler-Saunders-Douglas-Sarpy-
Seward-Lancaster-Saline-Jefferson-Gage-Johnson-Pawnee-
740 PM CDT Sun Apr 21 2019

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Monday

There is a chance for thunderstorms this evening and overnight. A
few severe storms are possible through 1 am. Large hail and
damaging winds will be the main hazards. A few sub-severe storms
could linger into Monday morning.

.DAYS TWO THROUGH SEVEN...Monday night through Sunday

The next chance for storms looks to be Friday into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ079-090-NEZ067-068-091-093-221445-
Mills-Fremont-Cass-Otoe-Nemaha-Richardson-
740 PM CDT Sun Apr 21 2019

This Hazardous Weather Outlook is for portions of southwest Iowa
and southeast Nebraska.

.DAY ONE...Tonight and Monday

There is a chance for thunderstorms this evening and overnight. A
few severe storms are possible through 1 am. Large hail and
damaging winds will be the main hazards. A few sub-severe
thunderstorms could linger into Monday morning.

Minor flooding is occurring along the Missouri River from around
Plattsmouth downstream to past Rulo.

.DAYS TWO THROUGH SEVEN...Monday night through Sunday

The next chance for storms looks to be Friday into Saturday.

Minor flooding will continue much of the week along the Missouri
River from around Plattsmouth downstream to past Rulo.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Apr 21, 10:59 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1059 PM CDT Sun Apr 21 2019

NEZ042-043-220445-
Platte NE-Colfax NE-
1059 PM CDT Sun Apr 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COLFAX AND CENTRAL
PLATTE COUNTIES UNTIL 1145 PM CDT...

At 1059 PM CDT, Doppler radar was tracking a strong thunderstorm near
Columbus, moving northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Columbus, Duncan, Platte Center, Monroe, Richland, Tarnov, College
View Trailer Park, Camp Pawnee, Shell Creek Elementary School, Lake
North Babcock Campground, Central Community College, Lake Ocaonee,
Circle H Trailer Park and Camp Luther.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4163 9758 4157 9702 4138 9731 4139 9732
      4140 9738 4137 9745 4136 9752 4134 9758
      4134 9760 4139 9760 4140 9770 4152 9770
      4153 9772
TIME...MOT...LOC 0359Z 220DEG 24KT 4147 9740

KERN

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 9:33 PM CDTSevere Thunderstorm WarningOAXBoone, Platte42 min
Apr 21, 10:05 PM CDTSevere Thunderstorm WarningOAXPlatte40 min
Apr 21, 10:56 PM CDTSevere Thunderstorm WarningOAXColfax, Cuming, Platte, Stanton34 min
Apr 21, 10:59 PM CDTSpecial Weather StatementOAXColfax, Platte46 min
Apr 21, 11:46 PM CDTSpecial Weather StatementOAXCuming29 min
Apr 22, 12:19 AM CDTSpecial Weather StatementOAXCuming26 min
Apr 22, 12:57 AM CDTSpecial Weather StatementOAXCedar, Thurston, Wayne33 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.